Indiana, 2009Hail in Indiana, March 28, 2009
March 28, 2009 · NWS PAH · 2 events in 2 counties and zones
A strong low pressure center moved northeast from Oklahoma into south central Missouri by late afternoon, with a warm front extending east from the low across western Kentucky. The warm front served as a focusing mechanism for some of the ingredients needed for tornadogenesis.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure center moved northeast from Oklahoma into south central Missouri by late afternoon, with a warm front extending east from the low across western Kentucky. The warm front served as a focusing mechanism for some of the ingredients needed for tornadogenesis. While most of the severe weather occurred in western Kentucky, a supercell produced a funnel cloud over the Evansville area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 28, 2:06 PM CST, 2 hours 20 minutes earlier.
Area forecast discussion, Mar 28, 2:06 PM CST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
306 PM CDT SAT MAR 28 2009
.DISCUSSION...
A WARM FRONT LIFTING NORTH ACROSS PORTIONS OF THE QUAD STATE THIS
AFTERNOON WILL BE FOLLOWED QUICKLY BY LOW PRESSURE AND A COLD FRONT
MOVING THROUGH BY EARLY EVENING. SEVERE STORMS WILL BE POSSIBLE
ACROSS MUCH OF WEST KENTUCKY INTO SOUTHEAST ILLINOIS UNTIL THE COLD
FRONT MOVES THROUGH THE REGION...THUS A TORNADO WATCH HAS BEEN
ISSUED FOR THESE AREAS UNTIL 02Z.
WRAP AROUND MOISTURE AND COLDER AIR FILTERING IN BEHIND THIS LOW
WILL LEAD TO A CHANCE OF RAIN AND SNOW BY LATE EVENING AND
OVERNIGHT...WITH THE BEST CHANCES ACROSS THE NORTHERN HALF OF THE
REGION. SURFACE TEMPERATURES WILL PREVENT ANY SNOW
ACCUMULATION...WITH LOWS IN THE MID TO UPPER 30S. RAIN AND SNOW
WILL LINGER INTO THE MORNING HOURS SUNDAY ACROSS OUR EASTERN
COUNTIES...BUT NAM...GFS AND ECMWF ALL SHOW DRIER AIR AND SUNSHINE
QUICKLY RETURNING BY SUNDAY AFTERNOON.
AS HIGH PRESSURE SLIDES TO OUR SOUTH...SOUTHERLY WINDS WILL QUICKLY
RETURN BY LATE SUNDAY NIGHT...WITH A NICE WARM UP ON MONDAY. MONDAY
NIGHT...ECMWF AND GFS ARE IN GOOD AGREEMENT BRINGING A LOW PRESSURE
SYSTEM FROM THE CENTRAL PLAINS INTO SOUTHWEST IOWA BY 12Z TUESDAY.
SHOWERS WILL SPREAD ACROSS THE REGION MONDAY NIGHT AHEAD OF THE
FRONT...WITH SOME THUNDERSTORMS POSSIBLE ACROSS THE SOUTH HALF OF
THE AREA. AS THE FRONT MOVES THROUGH ON TUESDAY...THUNDERSTORMS
WILL BE POSSIBLE ACROSS MAINLY THE EASTERN HALF OF THE AREA.
BY MID WEEK...THROUGH GFS AND ECMWF ARE NOT IN GREAT
AGREEMENT...BOTH MODELS BRING A LOW PRESSURE SYSTEM FROM THE CENTRAL
PLAINS TOWARD THE GREAT LAKES REGION. THIS WILL PROVIDE ANOTHER
CHANCE OF SHOWERS AND THUNDERSTORMS WEDNESDAY NIGHT INTO THURSDAY.
ECMWF LINGERS SOME QPF ACROSS THE REGION THURSDAY NIGHT...SO KEPT A
CHANCE OF SHOWERS GOING THROUGH 12Z FRIDAY.
FOR NEAR TERM TEMPERATURES...BASICALLY USED A MAV/MET BLEND. IN THE
EXTENDED...STAYED WITHIN A COUPLE DEGREES EITHER SIDE OF LATEST MEX
GUIDANCE.
&&
.AVIATION...
OCCLUDING WARM FRONT IS LIFTING NORTHEASTWARD ACROSS S IL/W KY ATTM
WITH COLD FRONT FOLLOWING CLOSELY BEHIND. THE TIMING OF THE FRONT IS
TRICKY AS IT HAS BEEN SLOWING OVER THE PAST FEW HOURS...PASSING BY
KCGI ATTM. EXPECT IT TO REACH KOWB/KEVV IN THE 23-01Z TIME FRAME.
WINDS VEER TO THE SOUTHEAST AHEAD OF IT THEN QUICKLY SHIFT TO THE
SOUTHWEST BEHIND. THERE HAVE BEEN A FEW GUSTS ABOVE 30KTS BRIEFLY
WITH THE FROPA. BEST CHANCE FOR SVR TSRA WILL BE ACROSS W KY EAST OF
THE LAKES. CIGS WILL BE MAINLY IN THE MVFR RANGE THROUGH THE PERIOD.
WRAPAROUND MOISTURE WILL MAINTAIN MVFR CIGS THROUGH TONIGHT WITH A
CHANCE OF RAIN OR EVEN WET SNOW SHOWERS...BUT WITH LITTLE/NO
ACCUMULATION.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
PUBLIC...RST
AVIATION...AD
Hazardous weather outlook, Mar 28, 8:50 AM CST, 7 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
950 AM CDT SAT MAR 28 2009
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-291000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
950 AM CDT SAT MAR 28 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A DEEP LOW PRESSURE SYSTEM WILL TRACK FROM NORTHERN ARKANSAS INTO
SOUTHEAST MISSOURI TODAY. ONGOING SHOWERS AND ISOLATED THUNDERSTORMS
WILL CONTINUE TO MOVE NORTH ACROSS THE REGION THIS MORNING...WITH A
DIMINISHING TREND EXPECTED FROM SOUTH TO NORTH.
FROM MIDDAY...INTO THE AFTERNOON HOURS...THE ATMOSPHERE IS FORECAST
TO DESTABILIZE OVER WESTERN KENTUCKY...AND POSSIBLY THE SOUTHERN
TIP OF ILLINOIS INTO SOUTHWEST INDIANA...EAST OF THE LOW TRACK. THE
LATEST MORNING MODEL DATA CONTINUES TO SUGGEST THE REDEVELOPMENT OF
STORMS...SOME OF WHICH COULD BE SEVERE. DAMAGING WINDS AND HAIL
WILL BE THE PRIMARY HAZARDS. HOWEVER...THERE IS ALSO A CONCERN
FOR TORNADOES...ESPECIALLY IF WE TAP ENOUGH SUNSHINE AND DAYTIME
HEATING...AND FURTHER DESTABILIZE. THE AREA OF HIGHEST PROBABILITY
SEEMS TO BE FOCUSED ON WESTERN KENTUCKY. THE CHANCE SHOULD BE OVER
BEFORE DARK ACROSS THE PENNYRILE REGION OF WEST KENTUCKY AND PERHAPS
SOUTHWEST INDIANA. STORM MOTION WILL BE NORTH TO NORTHEAST UP TO 60
MPH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY ACROSS MOST OF WESTERN
KENTUCKY AND SOUTHWESTERN INDIANA...AND ACROSS SOUTHEASTERN
ILLINOIS.
NOLES
In the hours before
Local storm report, Mar 28, 4:07 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
507 PM CDT SAT MAR 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM FUNNEL CLOUD MADISONVILLE 37.34N 87.51W
03/28/2009 HOPKINS KY LAW ENFORCEMENT
REPORT OF TWO FUNNEL CLOUDS ON THE SOUTH SIDE OF THE
COMMUNITY.
&&
SMITTYLocal storm report, Mar 28, 4:12 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
512 PM CDT SAT MAR 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM FUNNEL CLOUD MADISONVILLE 37.34N 87.51W
03/28/2009 HOPKINS KY TRAINED SPOTTER
REPORTED ROTATING FUNNEL CLOUD ALONG HIGHWAY 121. PEA
SIZE HAIL REPORTED WITH THIS STORM.
&&
SMITTYLocal storm report, Mar 28, 4:20 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
520 PM CDT SAT MAR 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL HOPKINSVILLE 36.85N 87.49W
03/28/2009 M1.00 INCH CHRISTIAN KY EMERGENCY MNGR
QUARTER SIZE HAIL REPORTED ALONG INTERSTATE 24 AT
ASHBERRY CIRCLE.
&&
SMITTYLocal storm report, Mar 28, 4:22 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
522 PM CDT SAT MAR 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG HOPKINSVILLE 36.85N 87.49W
03/28/2009 CHRISTIAN KY CO-OP OBSERVER
DOWNED TREE ON SOUTH END OF TOWN. WIND GUSTS ESTIMATED AT
59 MPH.
&&
SMITTYLocal storm report, Mar 28, 4:23 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
523 PM CDT SAT MAR 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM TSTM WND DMG 5 E OAK GROVE 36.67N 87.34W
03/28/2009 TODD KY EMERGENCY MNGR
SEMI-TRUCK PICKED UP AND TOSSED NEAR MILE MARKER 88 ON
I-24.
&&
ADLocal storm report, Mar 28, 4:26 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
526 PM CDT SAT MAR 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL 2 N ELKTON 36.84N 87.16W
03/28/2009 M0.75 INCH TODD KY TRAINED SPOTTER
DIME SIZE HAIL REPORTED.
&&
SMITTYFunnel Cloud, Vanderburgh
- When
- March 28, 4:26 PM CST
- Where
- Vanderburgh County, Evansville
- Reported by
- Emergency Manager
- Coordinates
- 37.980, -87.550
The supercell thunderstorm that produced a strong tornado over Henderson County, Kentucky crossed the Ohio River. A rotating funnel cloud was reported at the intersection of the Lloyd Expressway and Interstate 164 in Evansville.
Hail, Warrick
- When
- March 28, 4:48 PM CST
- Where
- Warrick County, 1 mi E of Newburgh
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.950, -87.402
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Wisconsin, March 28 to 29, 20096 deaths · 4 injured · 10 events
- Winter Weather in Wisconsin, March 28 to 29, 20093 deaths · 2 injured · 8 events
- Tornadoes and Hail in Kentucky, March 28, 20092 injured · $668,000 · EF3 · 20 events
- Flash Flooding and Hail in Florida, March 28, 20091 death · 1.75 in hail · 10 events
- High Surf in Florida, March 28, 20091 death · 1 event
- Tornadoes in North Carolina, March 28, 2009$201,000 · EF2 · 2 events
- Tornado and Damaging Winds in Florida, March 28 to 31, 20091 injured · $760,000 · EF1 · 11 events
- Blizzard and Winter Storm in Montana, March 28 to 30, 2009$1.5 million · 22 events
- Damaging Wind in Florida, March 28, 2009$500,000 · 60 kt wind · 1 event
- Tornadoes and Hail in Alabama, March 28, 2009$41,000 · EF1 · 10 events
- Tornado and Hail in Tennessee, March 28, 2009$37,000 · EF1 · 3 events
- Flash Flooding and Hail in Alabama, March 28, 2009$54,000 · 2.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 158412, 158413.